Alert archive / Massachusetts / High Surf Advisories in 2008

High Surf Advisory 13, NWS Boston/Norton, MA

November 6, 2008Newport County, Washington County, Rhode Island; 4 counties in Massachusetts

NWS Boston/Norton, MA issued this high surf advisory at Nov 6, 2008, 4:30 AM EST for Newport County, Washington County, Rhode Island; 4 counties in Massachusetts. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 6, 2008, 4:30 AM EST (09:30 UTC)
Expired
Nov 6, 2008, 10:59 AM EST
In force
6 hr
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Nantucket County, MA, Newport County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 57 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 9.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2008-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2008-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS41 KBOX 060930
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
430 AM EST THU NOV 6 2008

MAZ020-022>024-RIZ006>008-061730-
/O.NEW.KBOX.SU.Y.0013.081106T0930Z-081107T2200Z/
SOUTHERN BRISTOL MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
430 AM EST THU NOV 6 2008

...HIGH SURF ADVISORY IN EFFECT UNTIL 5 PM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EST FRIDAY. 

THE HIGH SURF ADVISORY IS IN EFFECT FOR THE SOUTHEAST FACING COASTS
OF RHODE ISLAND INTO SOUTH COASTAL MASSACHUSETTS AS WELL AS CAPE COD
AND THE ISLANDS.

STRONG LOW PRESSURE OFF THE MID ATLANTIC COAST HAS BROUGHT STRONG
EAST AND SOUTHEAST WIND GUSTS UP TO 25 TO 30 KNOTS. THIS HAS CAUSED
OCEAN SWELLS TO BUILD UP TO 15 FEET TO THE SOUTHEAST OF CAPE COD. THE
LOW WILL BE MOVING SLOWLY EAST TODAY THROUGH FRIDAY. THIS WILL KEEP A
LONG EAST TO SOUTHEAST WIND FETCH OVER THE WATERS AND KEEP THE SWELLS
OVER 12 FEET.

A HIGH SURF ADVISORY HAS BEEN ISSUED FOR THE SOUTHEAST FACING
COASTS OF RHODE ISLAND AND SOUTH COASTAL MASSACHUSETTS THROUGH FRIDAY
AFTERNOON DUE TO THE LONG DURATION OF THE HIGH SWELLS COMING ASHORE. 

HIGH SWELLS WILL COME ASHORE THROUGH FRIDAY...CAUSING BEACH EROSION
ALONG VULNERABLE SHORELINES.

$$

EVT
1 follow-up statement
000 
WHUS41 KBOX 061559
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1059 AM EST THU NOV 6 2008

MAZ020-022>024-RIZ006>008-061700-
/O.CAN.KBOX.SU.Y.0013.000000T0000Z-081107T2200Z/
SOUTHERN BRISTOL MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1059 AM EST THU NOV 6 2008

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS CANCELLED THE HIGH
SURF ADVISORY. 

LARGE SEAS CONTINUE TO AFFECT THE SOUTHERN NEW ENGLAND COASTLINE.
THESE SEAS WILL BE CAPABLE OF PRODUCING MINOR BEACH EROSION.
HOWEVER...THE COMBINATION OF LOWERING ASTRONOMICAL TIDES AND
SUBSIDING SEAS AS THE COASTAL LOW CONTINUES TO WEAKEN...WILL PRECLUDE
ANY MAJOR BEACH EROSION FROM OCCURRING. THEREFORE THE HIGH SURF
ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this high surf advisory went out at Nov 6, 3:44 AM EST, 46 minutes earlier.

Area forecast discussion, Nov 6, 3:44 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
344 AM EST THU NOV 6 2008

.SYNOPSIS...
LOW PRESSURE OFF THE MID ATLANTIC COAST WILL LINGER SOUTH OF NEW
ENGLAND THROUGH FRIDAY...THEN MOVE OFF THROUGH NOVA SCOTIA SATURDAY.
A COLD FRONT WILL APPROACH FROM THE GREAT LAKES ON SATURDAY AND MOVE
THROUGH NEW ENGLAND SATURDAY NIGHT. HIGH PRESSURE WILL THEN BUILD IN
EARLY NEXT WEEK BRINGING FAIR AND COOLER WEATHER. LOW PRESSURE
APPROACHES WEDNESDAY WITH A CHANCE OF RAIN OR SNOW.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
RAINFALL CONTINUES TO EVER SO SLOWLY MOVE NORTH INTO CENTRAL AND
NORTHERN AREAS AT 03Z. PRECIP IS LIGHTER OVER THE NORTHERN
FRINGE...SO TAKING LONGER TO SATURATE THE AIRMASS WITH THE VERY DRY
LOW LEVELS IN PLACE. ALSO NOTING A BREAK IN THE PRECIP OVER THE
CENTRAL AND OUTER CAPE...BUT EXPECT THIS TO FILL BACK IN.

HAVE SENT AN UPDATE NOT ONLY TO SLOW PROGRESS OF PRECIP IN S NH/NW
MA...BUT HAVE ALSO ADJUSTED TEMPS UPWARD FROM PREVIOUS FORECAST.
APPEARS TEMPS ARE REMAINING STEADY OR ACTUALLY RISING A BIT AT 03Z.
WITH ONSHORE FLOW...SEA SURFACE TEMPS IN LOWER-MID 50S WILL ALONG
WITH CLOUDS WILL KEEP TEMPS FROM FALLING MUCH LOWER THAN CURRENT
READINGS EXCEPT FOR SW NH/NW MA WHERE WINDS ARE MAINLY N. EVEN THERE
THOUGH...APPEARED TEMPS WERE TOO COOL. USED A BLEND OF THE CURRENT
FORECAST WITH THE NEW 00Z NAM 2M TEMPS...WHICH WERE A BIT TOO WARM.
HAVE OVERNIGHT LOWS IN THE LOWER-MID 50S EXCEPT AROUND 50 ACROSS THE
EASTERN SLOPES OF THE BERKS AND HIGHER TERRAIN OF SW NH AND N
WORCESTER COUNTY.

NOTING THAT THERE IS A BAND OF THUNDERSTORMS ROTATING AROUND THE LOW
SE OF NANTUCKET...WITH GOOD C/G LIGHTNING RETURNS. PRECIP AREA WILL
APPROACH E MA/E RI BY AROUND 06Z...SO KEPT IN ISOLD THUNDER MENTION
FROM ABOUT KBOS-KPVD EASTWARD.

WILL CONTINUE TO MONITOR IF ANY HIGHER WINDS MIX DOWN IN ANY HEAVIER
RAINFALL OR THUNDERSTORMS ALONG THE SOUTH COAST. NOTED THAT WINDS AT
925 HPA WERE UP TO 40 KTS ON THE KOKX SOUNDING AT 00Z.  DO NOT THINK
IT WILL MAKE TO ADVISORY CRITERIA...BUT WILL MONITOR CLOSELY FOR
NEXT SEVERAL HOURS.

MAY ALSO SEE SOME PATCHY HEAVIER RAINFALL MOVE INTO CENTRAL AND
EASTERN AREAS OVERNIGHT...WHICH MAY BRING SOME URBAN AND POOR
DRAINAGE FLOODING.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
MADE SOME ADJUSTMENTS FOR POPS THURSDAY MORNING BASED ON CURRENT
CONDITIONS AND 00Z NAM MODEL RUN...WHICH LINES UP WELL WITH CURRENT
TRENDS. KEPT IN CATEGORICAL POPS ALONG THE EAST COAST...AND LIKELY
POPS ELSEWHERE FOR THURSDAY MORNING...WHICH WILL LOWER DURING THE
AFTERNOON AS BEST LL MOISTURE SLOWLY PUSHES EAST.

PREVIOUS DISCUSSION FOLLOWS...
THE MAIN SOURCE OF ASCENT WILL WEAKEN AND MOVE NORTHEAST AS THE LOW
BECOMES VERTICALLY STACKED. THIS WILL ALLOW THE HEAVIEST PRECIP TO
MOVE OUT OF THE CWA BY EARLY THURSDAY MORNING. HOWEVER...QUITE A BIT
OF LOW LEVEL MOISTURE WILL REMAIN...ALONG WITH SOME UPPER SUPPORT
FROM THE NEARBY UPPER LOW...SO CHANCE/LIKELY SHOWERS AND/OR DRIZZLE
LOOKS TO BE THE RULE...ALONG WITH OVERCAST CONDITIONS. TEMPS LOOK TO
RUN RIGHT AROUND NORMAL.

NOT MUCH CHANCE IN THE FORECAST FOR THURSDAY NIGHT AS STACKED LOW
MEANDERS NEARBY. LOOKS LIKE CLOUDY SKIES...SOME SPOTTY SHOWERS...
DRIZZLE AND FOG.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MIDWEST UPPER LOW...MOTIVATED BY A 100 KNOT JET...WILL MOVE EAST AND
PUSH THE COASTAL LOW OFF TO THE MARITIMES FRIDAY AND FRIDAY NIGHT.
EVEN SO...THE LOW LEVEL FLOW REMAINS LIGHT WITH PLENTY OF
MOISTURE...SO WE EXPECT CLOUDS TO REMAIN MUCH OF THE DAY. THERE COULD
BE SOME AFTERNOON BREAKS...ESPECIALLY IN WESTERN SECTIONS WHERE THE
MARINE INFLUENCE IS LEAST. TEMPERATURES WITH FULL SUN WOULD REACH THE
70S...BUT WITH CLOUDS THOSE READINGS SHOULD HOLD IN THE 60S AND WITH
COOLEST READINGS IN THE EAST WHERE THE FLOW OFF THE COOLER WATERS
WILL BUFFER ANY WARMING TREND.

THE NEXT PLAYER WILL BE A COLD FRONT MOVING EAST FROM THE GREAT
LAKES. TIMING IS SIMILAR ON THE VARIOUS MODELS WITH FRONTAL PASSAGE
DURING SATURDAY NIGHT. A 30 KNOT LOW LEVEL SOUTHERLY JET IS FORECAST
TO LEAD THE FRONT TAPPING 1 INCH TO 1.25 INCH PWS. THIS IS ENOUGH TO
GO WITH LIKELY POPS ALONG AND AHEAD OF THE FRONT SATURDAY AFTERNOON
AND EARLY NIGHT.

THE UPPER LOW MOVES NORTH THROUGH QUEBEC...BRINGING WESTERLIES THAT
MOVE HIGH PRESSURE TOWARD US ON SUNDAY. THIS WILL BRING DRIER AIR BUT
ALSO COOLER TEMPS WITH 2-3C AT 900 MB...WITH MIXING THIS WOULD
SUPPORT MAX TEMPS IN THE 50S.

ANOTHER SHORTWAVE SWINGS AROUND THE DEPARTING UPPER LOW SUNDAY NIGHT
AND MONDAY BRINGING COLD AIR ALOFT AND DESTABILIZATION ON
MONDAY...ESPECIALLY TO THE NORTHWEST ZONES. THE BEST CHANCE OF CLOUDS
AND RAIN OR SNOW SHOWERS WOULD BE IN THAT PART OF OUR AREA.

LOW PRESSURE MOVING FROM THE PLAINS WILL APPROACH ON WEDNESDAY. THIS
WILL BRING ANOTHER CHANCE OF SHOWERS. TEMPERATURES ALOFT LOOK COLD
ENOUGH FOR SNOW IN THE INTERIOR UNTIL TEMPERATURES WARM UP DURING THE
DAY. AS IT IS A DAY 7 FORECAST...THIS WILL LIKELY CHANGE OVER THE
NEXT FEW MODEL RUNS.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
MAINLY MVFR CIGS AND VFR VSBYS IN PLACE AT 03Z AS RAIN SLOWLY MOVES
INTO THE REGION. EXPECT CONDITIONS TO DETERIORATE TO MVFR-IFR WITH
SOME HEAVIER RAIN WORKING IN THROUGH 08Z-09Z OR SO.

RAIN WILL TAPER OFF TO SCATTERED SHOWERS THURSDAY...BUT WILL SEE
PATCHY FOG AND DRIZZLE AS ONSHORE FLOW CONTINUES TO PUMP IN LOW
LEVEL MOISTURE. EXPECT MVFR-IFR CIGS/VSBYS TO CONTINUE THROUGH THE
DAY.

CONDITIONS DO NOT LOOK TO IMPROVE MUCH FOR THURSDAY NIGHT AS LOW
CLOUDS...DRIZZLE...FOG MAY BE PREVALENT.

OUTLOOK...FRIDAY THROUGH MONDAY...

MVFR-IFR CIGS FRIDAY ALONG WITH PATCHY DRIZZLE AND FOG...IMPROVING
SOMEWHAT BY FRIDAY NIGHT AND SATURDAY. LATER SATURDAY AND SATURDAY
NIGHT CONDITIONS WILL LOWER AGAIN TO MVFR-IFR IN SHOWERS WITH A COLD
FRONT. WINDS WILL START SATURDAY FROM THE SOUTH AND SHIFT TO WEST
AFTER THE FRONT MOVES THROUGH.

CONDITIONS WILL IMPROVE TO VFR SUNDAY AND PERSIST INTO MONDAY.

&&

.MARINE...
LOW PRESSURE OFF THE DELMARVA COAST WILL SLOWLY PUSH NORTH
OVERNIGHT. E-NE WINDS HAVE BEEN PICKING UP OVER THE SOUTHERN OUTER
WATERS...AS BUOY 025 REPORTING GUSTS TO 39 KTS. WILL SEE PERIOD OF
GALE GUSTS OVERNIGHT...WITH SMALL CRAFT CONDITIONS ELSEWHERE. SEAS
WERE A BIT LOWER THAN FORECAST...SO ADJUSTED THOSE ACCORDINGLY.

PREVIOUS DISCUSSION FOLLOWS...
THE GRADIENT SLACKENS LATE TONIGHT AND THURSDAY WHICH WILL ALLOW THE
WINDS TO DIMINISH...HOWEVER...MARGINAL SMALL CRAFT WINDS AND
ESPECIALLY SEAS ARE EXPECTED.

OUTLOOK...FRIDAY THROUGH MONDAY...

LIGHT WINDS FRIDAY BUT WITH SEAS AT OR ABOVE 5 FEET ACROSS MOST OF
THE COASTAL WATERS...SO SMALL CRAFT ADVISORY WILL CONTINUE THROUGH
THE DAY.

SOUTHERLY WINDS INCREASE SATURDAY AFTERNOON AHEAD OF THE APPROACHING
COLD FRONT. WIND GUSTS SHOULD REACH SMALL CRAFT LEVELS BY
EVENING...THEN SHIFT TO WEST AFTER THE FRONT MOVES THROUGH. WEST
WINDS WILL CONTINUE TO GUST AROUND 25 KNOTS SUNDAY AND MONDAY AS
COLDER AIR MOVES IN.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR
     ANZ231>237-250.
     GALE WARNING UNTIL 4 AM EST EARLY THIS MORNING FOR ANZ254-255.

&&

SYNOPSIS...WTB/EKSTER
NEAR TERM...EVT
SHORT TERM...EKSTER/EVT
LONG TERM...WTB
AVIATION...WTB/EKSTER/EVT
MARINE...WTB/EKSTER/EVT
Hazardous weather outlook, Nov 6, 3:59 AM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
359 AM EST THU NOV 6 2008

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-070900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
359 AM EST THU NOV 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-254-255-070900-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
359 AM EST THU NOV 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

High Surf Advisories in Massachusetts, 2008High Surf Advisories in Rhode Island, 2008Every high surf advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.